Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 14, NWS Salt Lake City, UT

July 19, 2023Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 19, 2023, 3:13 PM MDT for Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2023, 3:13 PM MDT (21:13 UTC)
Expired
Jul 19, 2023, 6:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 162 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:55 PM MDTFLASH FLOOD1 N Fruita, UTCapitol Reef National Park reported Highway 24 is impassible east of the visitor center due high water and debris. In addition, minor flooding in the campground and multiple waterfalls observed.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
2312 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WGUS55 KSLC 192113
FFWSLC
UTC055-200015-
/O.NEW.KSLC.FF.W.0014.230719T2113Z-230720T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
313 PM MDT Wed Jul 19 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Wayne County in southern Utah...

* Until 615 PM MDT.

* At 313 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.25 and 0.75 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park and Fruita. In particular, Sulphur 
  Creek, Cohab Canyon, and Grand Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3830 11133 3833 11126 3830 11114 3828 11114
      3827 11114 3827 11115 3824 11120 3823 11128
      3826 11133

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
2 follow-up statements
498 
WGUS75 KSLC 192216
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
416 PM MDT Wed Jul 19 2023

UTC055-200015-
/O.CON.KSLC.FF.W.0014.000000T0000Z-230720T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
416 PM MDT Wed Jul 19 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT THIS 
EVENING FOR SOUTH CENTRAL WAYNE COUNTY...

At 416 PM MDT, National Park rangers reported thunderstorms 
producing heavy rain across the warned area. Between 0.75 and 1.25 
inches of rain have fallen. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...National Park ranger reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Capitol Reef National Park and Fruita. In particular, Sulphur 
  Creek, Cohab Canyon, and Grand Wash.

Flooding and debris has been reported over SR-

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3830 11133 3833 11126 3830 11114 3828 11114
      3827 11114 3827 11115 3824 11120 3823 11128
      3826 11133

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JAC
642 
WGUS75 KSLC 200009
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
609 PM MDT Wed Jul 19 2023

UTC055-200019-
/O.EXP.KSLC.FF.W.0014.000000T0000Z-230720T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
609 PM MDT Wed Jul 19 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT THIS EVENING FOR 
SOUTH CENTRAL WAYNE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3830 11133 3833 11126 3830 11114 3828 11114
      3827 11114 3827 11115 3824 11120 3823 11128
      3826 11133

$$

JAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 4:56 AM MDT, 10 hours 17 minutes earlier.

Area forecast discussion, Jul 19, 4:56 AM MDT, 10 hours 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
456 AM MDT Wed Jul 19 2023

.SYNOPSIS...Moisture will remain in place across the northern and
central portions of the forecast area while drying across the south
today. Temperatures will warm late week into the weekend alongside
drying conditions.

&&

.SHORT TERM (THROUGH 12Z FRIDAY)...A near-zonal flow remains in
place over Utah this morning while upstream, a weak shortwave
disturbance is moving across central California. Ample moisture
remains in place over Utah, with PWATs ranging from 0.8-1.1 inches
across the area. Showers with a few isolated embedded thunderstorms
have continued across portions of northern and central Utah through
the night, and surface dewpoints have increased into the 50s and
even low 60s at many sites.

The upstream shortwave disturbance will lift across Nevada this
afternoon before tracking through northern Utah this evening and
overnight. This disturbance will lend some larger-scale lift to add
to the already unstable airmass this afternoon. The HREF ensemble
mean SBCAPE values reach 1 kJ/kg or more across a good portion of
northern Utah this afternoon. While shear is forecast to be a bit
weaker compared to yesterday, a few organized clusters can not be
ruled out ahead of the disturbance. The low-levels have moistened
sufficiently to decrease the threat of dry microburts, but the
stronger storms, especially if they become organized, can still
produce a few strong wind gusts, along with a potential for
generally small hail. Locally heavy rain will also be a possibility,
which could increase the flash flood threat in sensitive areas. This
threat will mainly impact northern and central Utah, as PWATs across
the south are expected to decrease through the day.

Drier air will work its way into central Utah tomorrow, leaving a
pocket of moisture across far northern and southern Utah. These
moisture pockets will have the best chance for showers and
thunderstorms tomorrow afternoon. Otherwise, the trend is for an
overall decrease in shower and thunderstorm activity.

Temperatures remain a bit moderated owing to the moisture and
relatively lower heights. Afternoon maxes are forecast to remain
near to slightly above Climo today and tomorrow, so no heat
highlights are in the forecast until temperatures warm at the end of
the week and through the weekend.

.LONG TERM (After 12Z Friday)...The extended period will have
building high pressure over the area. This will result in hot and
dry conditions into the weekend. Temperatures will get into the low
100s across many low elevation valleys, while in Lower Washington
County and Zion NP, highs will be around 110F between Friday and
Sunday. As this ridge builds over the Four Corners Region, monsoonal
moisture will be able to come up. The majority of this moisture will
lie in the mid to upper levels. This will result in increased cloud
cover across the CWA, while the showers and thunderstorms that do
form will more likely have a high wind threat compared to a flash
flood threat.

Heading into next week, ensemble and deterministic guidance show a
trough that moves onshore in the Pacific Northwest. There is some
uncertainty as to how strong and how far south the trough digs.
Currently, about 65% of ensemble members support a strong ridge that
lasts through at least the middle of the week and continues to bring
in moisture from the south. The other 35% show the trough moving a
little further south and pushing the high pressure a little more
east. This would lower temperatures slightly and decrease the amount
of moisture entering the area. Regardless of which scenario plays
out, conditions across the CWA will be hot and mainly dry through
the extended period.

&&

.AVIATION...KSLC...Southeast winds will transition to northwest
winds between 19Z and 21Z. Scattered showers and thunderstorms will
be possible between 00Z and 04Z. There is currently a 50% chance
that thunderstorms impact the area between 00Z and 04Z. Winds with
these storms could become gusty and erratic at times. After these
storms move through, expect light southeast winds through the
overnight period. Predominantly VFR conditions with a 20% chance
that MVFR conditions could occur due to lowered visibilities.

.REST OF UTAH AND SOUTHWEST WYOMING...Primarily diurnal winds
expected through the TAF period with the exception being when a
shower or thunderstorm is nearby. Showers and thunderstorms will
begin to initiate around 18Z and last until ~06Z. Winds with these
storms could become gusty and erratic at times. Predominantly VFR
conditions with a 20% chance that MVFR conditions could occur due to
lowered visibilities.

&&

.FIRE WEATHER...A bit of a drying trend will occur over southern
Utah today, while a moist airmass remains in place across northern
and central Utah. Scattered showers and thunderstorms can be
expected once again across northern and central Utah today, and the
low levels are moist enough to support wetting rain, especially with
the stronger thunderstorms this afternoon. Tomorrow, drier air will
spread into the area, but isolated to widely scattered showers and
thunderstorms will remain possible where pockets of moisture will be
in place, currently expected across far northern and southern Utah.
Thereafter, high pressure will build into the area, allowing the
drying trend to continue while temperatures warm. There is a
potential for moisture to return next week as the high pressure
shifts into the Four Corners region.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Watch from Saturday morning through Monday
     evening for UTZ103>105.

     Excessive Heat Watch from Friday morning through Sunday evening
     for UTZ123-124.

WY...None.
&&

Cheng/Cecava

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Jul 19, 9:25 AM MDT, 5 hours 48 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Salt Lake City UT
925 AM MDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     Tstm Wnd Gst     2 SSE Wendover          40.72N 114.02W
07/18/2023  M64 MPH          Tooele             UT   AWOS

            AWOS station KENV Wendover Airport.

0250 PM     Tstm Wnd Gst     1 WNW Richfield         38.77N 112.10W
07/18/2023  M64 MPH          Sevier             UT   Mesonet

            Mesonet station UTRCH I-70 at Richfield.

0340 PM     Tstm Wnd Gst     9 SSE Snowville         41.85N 112.67W
07/18/2023  M59 MPH          Box Elder          UT   Mesonet

            Mesonet station PC358 Hansel Valley.

0350 PM     Tstm Wnd Gst     7 SE Snowville          41.91N 112.61W
07/18/2023  M66 MPH          Box Elder          UT   Mesonet

            Mesonet station UTCKH Chaulk Hill.

0400 PM     Tstm Wnd Gst     6 W Nephi               39.73N 111.93W
07/18/2023  M58 MPH          Juab               UT   Mesonet

            Mesonet station PC349 Nephi West.

0520 PM     Tstm Wnd Gst     3 NE Sundance           40.41N 111.53W
07/18/2023  M63 MPH          Wasatch            UT   Mesonet

            Mesonet station UTDCD US-189 at Deer Creek
            Dam.

0550 PM     Tstm Wnd Gst     5 NNE Laketown          41.88N 111.27W
07/18/2023  M62 MPH          Rich               UT   Mesonet

            Mesonet station PC367 E Bearlake.

0622 PM     Tstm Wnd Gst     27 E Lucin              41.29N 113.41W
07/18/2023  M62 MPH          Box Elder          UT   Mesonet

            Mesonet station UR305 27.0 E Lucin.

&&
Local storm report, Jul 19, 2:19 PM MDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
219 PM MDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     Hail             2 S Park City           40.62N 111.49W
07/19/2023  E0.50 inch       Summit             UT   Public

&&

ND
Special weather statement, Jul 19, 2:59 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
259 PM MDT Wed Jul 19 2023

UTZ117-120-121-192130-
San Rafael Swell UT-Castle Country UT-Central Mountains UT-
259 PM MDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of west central Emery
and east central Sevier Counties through 330 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles southwest of Clawson, or 34 miles southeast of Manti, moving
east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emery.

This includes the following highways...
 Interstate 70 between mile markers 93 and 107.
 Utah Route 10 between mile markers 3 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3877 11131 3886 11139 3901 11120 3883 11107
TIME...MOT...LOC 2059Z 249DEG 10KT 3883 11130

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:41 PM MDTSpecial Weather StatementSLCBox Elder34 min
Jul 19, 2:59 PM MDTSpecial Weather StatementSLCEmery31 min
Jul 19, 3:18 PM MDTSpecial Weather StatementSLCMillard27 min
Jul 19, 3:28 PM MDTSevere Thunderstorm WarningSLCMillard47 min
Jul 19, 4:15 PM MDTSpecial Weather StatementSLCMillard30 min
Jul 19, 4:55 PM MDTSpecial Weather StatementSLC35 min
Jul 19, 5:04 PM MDTSpecial Weather StatementSLCTooele41 min
Jul 19, 5:09 PM MDTSpecial Weather StatementSLCEmery51 min
Jul 19, 5:16 PM MDTSpecial Weather StatementSLCSalt Lake29 min
Jul 19, 5:26 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Tooele34 min
Jul 19, 5:36 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCTooele, Utah54 min
Jul 19, 5:46 PM MDTSpecial Weather StatementSLCEmery44 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.